Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 161, NWS Dodge City, KS

July 8, 2025Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2025, 8:20 PM CDT for Clark County, Meade County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2025, 8:20 PM CDT (01:20 UTC)
Expired
Jul 8, 2025, 8:35 PM CDT
In force
15 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2698 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS53 KDDC 090120
SVRDDC
KSC025-119-090145-
/O.NEW.KDDC.SV.W.0161.250709T0120Z-250709T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
820 PM CDT Tue Jul 8 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Meade County in southwestern Kansas...
  Southern Clark County in southwestern Kansas...

* Until 845 PM CDT.

* At 819 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Acres to 11 miles southeast of
  Meade State Park, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Englewood around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10035 3720 10032 3711 9967 3700 9961
TIME...MOT...LOC 0119Z 341DEG 14KT 3703 9975 3706 10028 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
1 follow-up statement
196 
WWUS53 KDDC 090135
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
835 PM CDT Tue Jul 8 2025

KSC025-119-090144-
/O.CAN.KDDC.SV.W.0161.000000T0000Z-250709T0145Z/
Meade KS-Clark KS-
835 PM CDT Tue Jul 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE AND
SOUTHERN CLARK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3700 10035 3720 10032 3711 9967 3700 9961
TIME...MOT...LOC 0134Z 341DEG 14KT 3697 9973 3700 10026 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:08 PM CDT, 2 hours 12 minutes earlier. Its key messages:

  • Another round of late evening/overnight thunderstorms possible tonight given higher moisture in place than previously forecast. Main severe weather risk damaging winds to 65 mph.
  • Hot Thursday with widespread 100 degree temperatures increasingly likely. 90th percentile NBM shows 105F in a few spots across far southwest Kansas.
  • Very high-based thunderstorms across far southwest and west central KS Thursday late afternoon/evening ahead of the next storm system. Damaging wind and dry lightning with initial storms the greatest concern.
Area forecast discussion, Jul 8, 6:08 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
608 PM CDT Tue Jul 8 2025

.KEY MESSAGES...

- Another round of late evening/overnight thunderstorms possible
  tonight given higher moisture in place than previously
  forecast. Main severe weather risk damaging winds to 65 mph.

- Hot Thursday with widespread 100 degree temperatures
  increasingly likely. 90th percentile NBM shows 105F in a few
  spots across far southwest Kansas.

- Very high-based thunderstorms across far southwest and west
  central KS Thursday late afternoon/evening ahead of the next
  storm system. Damaging wind and dry lightning with initial
  storms the greatest concern.

&&

.DISCUSSION...
Issued at 243 PM CDT Tue Jul 8 2025

Early this afternoon, a surface outflow boundary from last night's
convection across central and eastern Kansas continued to push south
into northwestern Oklahoma. Satellite imagery confirmed the
development of fairly deep surface-based cumulus clouds along this
boundary just south of Clark and Meade County. This is where
objective analysis fields had the best low level convergence, and is
subsequently the best area for late afternoon thunderstorm
development. Anything that forms near the Oklahoma line would move
almost due south given the strong northerly flow in the mid levels
as the summer subtropical high expands to the west-southwest across
the Desert Southwest region.

The outflow boundary that pushed west into western Kansas aided in
bringing in lower 70s dewpoints back west, resulting in higher
SBCAPE on the order of 4000-5000 J/kg on the 19Z objective analysis
across much of southwest Kansas. The southeast winds will advect
this higher CAPE air deeper into west central and northwest Kansas.
Thunderstorms will once again develop across the higher terrain of
Colorado, in particular over/near the Palmer Divide and Cheyenne
Ridge. These storms would move off the higher terrain into far
eastern Colorado and eventually far west central and northwest
Kansas, encountering this higher CAPE air. 12Z HREF convective
probability and mean fields, such as Composite Reflectivity and Echo
Top fields, show a fairly healthy signal maintaining at least a
small mesoscale convective system (MCS) through the late night hours
into southwest KS. We have added some Chance POPs (generally 25-30%)
for tonight thunderstorm potential, which may need to be increased
should these convective signals hold and satellite/radar trends
continue to look good this evening.

Going into Wednesday and Thursday, a fairly strong ridge-riding
shortwave trough will advance east across the Great Basin into the
Northern/Central Rockies, which will lead to a fairly impressive
southwesterly hot plume from 700mb down to the surface on Thursday.
Most models now show a +30 to +32C 850mb downslope thermal plume
expanding northeast across southwest Kansas, which will support
highs on Thursday well into the upper 90s to lower 100s. In fact, as
the surface air mass dries due to deep mixing and slight westerly
component, widespread 100s appear more and more likely. Latest NBM
90th percentile has some 103-105F out across far southwest and far
west central KS, which would not be a surprise to verify at some
locations. The other concern late Thursday afternoon/evening would
be the development of thunderstorms along the fairly deep trough
axis near the Colorado line where convergence will likely be fairly
strong in advance of the shortwave trough. Any storms that develop
out west would occur in a very low RH environment with not only
damaging wind gust concern but also dry lightning with incipient
storms that have very little precipitation.

Thursday Night's storm system will push east and a fairly strong
cold front will follow. Latest global models continue to show fairly
anomalously cool air behind the front across the Northern High
Plains, and this air mass would infiltrate southwest Kansas by
Saturday. NBM, as a result, has continued to trend lower for
Saturday Highs, with even a high of 79F at Dodge City. This forecast
certainly seems justified given the high likelihood of stable
stratus cloud across much of western Kansas for a good portion of
the day.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 608 PM CDT Tue Jul 8 2025

VFR conditions will be the dominant flight conditions through the
TAF period. Some scattered showers have developed and may impact DDC
and GCK early in the period, with PROB30s covering the potential.
CAMs have inconsistent signals of a MCS-like structure moving in
through the overnight, but uncertainty is too great for inclusion in
the TAFs (<25% chance via ensembles).

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...KBJ
Hazardous weather outlook, Jul 8, 3:09 AM CDT, 17 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Tue Jul 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Tue Jul 8 2025 /209 AM MDT Tue Jul 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Marginal risk for severe weather Thursday night with the main
threat being wind gusts over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Local storm report, Jul 8, 7:04 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
704 PM CDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Hail             7 SSE Ensign            37.55N 100.20W
07/08/2025  E2.00 Inch       Ford               KS   Public

&&
Local storm report, Jul 8, 7:14 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
714 PM CDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             2 SW Kalvesta           38.03N 100.31W
07/08/2025  M2.00 Inch       Finney             KS   Public

&&

AS
Special weather statement, Jul 8, 7:20 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
720 PM CDT Tue Jul 8 2025

KSZ043-044-090045-
Lane KS-Scott KS-
720 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCOTT AND WEST
CENTRAL LANE COUNTIES THROUGH 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Scott
and west central Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3855 10070 3857 10054 3839 10041 3834 10075
TIME...MOT...LOC 0020Z 348DEG 5KT 3851 10062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, Jul 8, 7:38 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
738 PM CDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Hail             1 WSW Offerle           37.88N 99.57W
07/08/2025  E1.00 Inch       Ford               KS   Public

&&
Special weather statement, Jul 8, 7:49 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT Tue Jul 8 2025

KSZ045-064-090115-
Hodgeman KS-Ness KS-
749 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NESS AND
NORTHWESTERN HODGEMAN COUNTIES THROUGH 815 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Beeler, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Ness
and northwestern Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 9990 3819 9992 3825 10023 3826 10023
      3850 10012
TIME...MOT...LOC 0049Z 010DEG 9KT 3839 10005

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, Jul 8, 8:18 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
818 PM CDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Tstm Wnd Gst     5 NE Meade              37.33N 100.27W
07/08/2025  M60 MPH          Meade              KS   Mesonet

            UPR Meade recorded a 60 mph wind gust at
            7:34 CDT.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Meade44 min
Jul 8, 7:20 PM CDTSpecial Weather StatementDDCLane25 min
Jul 8, 7:40 PM CDTSevere Thunderstorm WarningDDCClark, Meade37 min
Jul 8, 7:49 PM CDTSpecial Weather StatementDDCNess26 min
Jul 8, 7:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark28 min
Jul 8, 10:46 PM CDTSpecial Weather StatementDDCSeward29 min
Jul 9, 1:59 AM CDTSpecial Weather StatementDDCKearny46 min
Jul 9, 2:03 AM CDTSpecial Weather StatementDDCHaskell42 min
Jul 9, 2:39 AM CDTSpecial Weather StatementDDCHaskell51 min
Jul 9, 3:14 AM CDTSpecial Weather StatementDDCGrant46 min
Jul 9, 3:43 AM CDTSpecial Weather StatementDDCSeward47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.